Thunderstorm Wind, Montgomery
- When
- July 5, 4:33 PM EST
- Where
- Montgomery County, 1 mi SE of Crawfordsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.017, -86.883
Numerous storms developed during the afternoon and evening of July 5th in an extreme instability/low shear regime. There were several reports of trees down across central Indiana.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Numerous storms developed during the afternoon and evening of July 5th in an extreme instability/low shear regime. There were several reports of trees down across central Indiana. The only monetary damage occurred just north of Shelbyville as the roof of an athletic club was blown off. There was also some flash flooding reported across Hendricks and Putnam counties as 2-3 inches of rain was estimated by Doppler radar across parts of Vermillion, Putnam, Hendricks, Marion and Morgan counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 5, 2:20 PM EST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EST SAT JUL 5 2003 ...FLOOD WATCH WILL BE EXTENDED THROUGH TONIGHT... VERY HEAVY RAINFALL LAST NIGHT HAS FLOODING OR NEAR FLOOD CONDITIONS OVER THE NORTH PART OF THE FORECAST AREA. ADDITIONAL RAINFALL TONIGHT COULD CAUSE ADDITIONAL FLOODING. A FRONT WAS FROM THE UPPER GREAT LAKES SOUTHWEST THROUGH THE PLAINS STATES. UPPER SHORT WAVE TROUGHS WERE OVER THE GREAT LAKES AND JUST EAST OF THE ROCKIES. OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION WAS OVER CENTRAL INDIANA. SOME CONVECTION WAS DEVELOPING WEST OF THE AREA. SATELLITE SHOWED SURGE OF CUMULUS CLOUDS THROUGH THE SOUTHWEST PART OF THE FORECAST AREA. INSTABILITY DECREASING...BUT NOT SO GREAT AS YESTERDAY. THUNDERSTORMS SHOULD THOUGH DEVELOP INTO THE AREA THE REST OF THE AFTERNOON AND THIS EVENING. UPPER TROUGH MOVING EAST THROUGH THE PLAINS STATES SHOULD DEVELOP MCS THAT WOULD PROPAGATE TOWARD THE NORTH PART OF THE AREA. WILL MENTION SEVERE AND HEAVY RAINFALL TONIGHT MUCH OF THE AREA. PRECIPITABLE WATER STILL FORECAST BETWEEN 1.5 AND 2 INCHES. NOT A GREAT DEAL OF DIFFERENCE IN MODELS THIS RUN. THE PLAINS UPPER TROUGH WILL LIKELY BRING THUNDERSTORMS TO THE NORTH PART OF THE AREA TOMORROW. WILL STILL BE A CHANCE OF THUNDERSTORMS SOUTH. HEAVY RAIN COULD YET BE A PROBLEM OVER THE NORTH. CAPES TOMORROW OVER 3000 J/KG AND MID LEVEL LAPSE RATES AROUND 7 C/KM. SEVERE STORMS COULD OCCUR. ANOTHER TROUGH MOVING INTO THE UPPER MISSISSIPPI VALLEY ON MONDAY SHOULD PULL ANY BOUNDARIES NORTH...BUT WITH AIR STILL MODERATELY TO EXTREMELY UNSTABLE WILL PUT A SMALL CHANCE OF THUNDERSTORMS OVER ALL BUT THE FAR SOUTH PART OF THE AREA. DEW POINTS HAVE RISEN THIS AFTERNOON...SO GUIDANCE LOWS AROUND 70 LOOK REASONABLE. MCS COULD COOL TEMPERATURE TOMORROW. WILL NOT STRAY TOO MUCH FROM GUIDANCE THOUGH. MONDAY SHOULD HAVE A GOOD AMOUNT OF SUNSHINE AND WILL BE HOT. HEAT INDEXES NOT QUITE HIGH ENOUGH DURING THE DAY OR NIGHT FOR A HEAT ADVISORY. .IND...FLOOD WATCH TONIGHT NORTHEAST HALF. DS
INZ021-028>031-035>049-051>057-060>065-067>072-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 316 PM EST SAT JUL 5 2003 ...FLOOD WATCH FOR THE NORTH HALF OF CENTRAL INDIANA TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT HEAVY RAIN IS POSSIBLE OVER ALL BUT THE FAR SOUTH PART OF CENTRAL INDIANA TONIGHT. FLOODING COULD OCCUR OR BE INCREASED OVER THE NORTH HALF OF CENTRAL INDIANA. SEVERE STORMS ARE POSSIBLE OVER ALL OF CENTRAL INDIANA TONIGHT. DAMAGING THUNDERSTORM WINDS WILL BE THE MAIN THREAT...BUT LARGE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY HEAVY RAINFALL WILL BE POSSIBLE AGAIN OVER THE NORTH PART OF CENTRAL INDIANA SUNDAY AND SUNDAY EVENING. SEVERE STORMS WILL ALSO BE POSSIBLE OVER ALL OF CENTRAL INDIANA. THUNDERSTORMS WILL BE POSSIBLE MONDAY...TUESDAY AND WEDNESDAY. SEVERE STORMS COULD OCCUR MONDAY. HEAT INDEXES WILL RISE TO 95 TO 100 SUNDAY AFTERNOON AND MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT...SUNDAY AND MONDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1247 PM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM KOKOMO IN FLOOD
07/05/03 HOWARD DOWNTOWN FLOODED ALONG
WILDCAT CREEK
CETPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0214 PM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1018 PM 5 NW LAFAYETTE IN WIND DAMAGE
07/04/03 TIPPECANOE TREES PWR LINES DOWN
CETPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0217 PM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 2 S NEW CASTLE IN WIND DAMAGE
07/04/03 HENRY TREES BLOWN ACROSS ROAD
0745 PM 4 SW GREENFIELD IN WIND DAMAGE
07/04/03 HANCOCK TREES BLOWN DOWN
CETPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0220 PM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM WINCHESTER IN WIND DAMAGE
07/04/03 RANDOLPH TREES BLOWN DOWN
CETPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0221 PM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM ALBANY IN WIND DAMAGE
07/04/03 DELAWARE TREES PWR LINES DOWN
CETPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0222 PM EST SAT JUL 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 5 SE CRAWFORDSVILLE IN WIND DAMAGE
07/04/03 MONTGOMERY TREES DOWN
CETThe Indianapolis radar (KIND), 62 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
6 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372862, 5372854, 5372856, 5372855, 5372858, 5372857, 5372859, 5372860, 5372861.